In Reply to: Re: Recurring PericarditisTh posted by CCF CARDIO MD - MTR on January 03, 1999 at 13:54:06:
First, let me thank-you for the service you provide. I wrote to you Nov.17, 1998. This is a follow-up to that letter. I didn't mention my age,42, in case that's significant. In the original letter I mentioned that I had had a mitral valve repair but that was 7 mos. prior to the first episode of pericarditis. I had pericarditis 3 times in a month last January but the week before the first time I had a stomach 'flu'. I've been on varying amounts of prednisone for most of the past year from 60 mg. to 2 1/2mg. The pattern is that when I gradually wean off the prednisone within a month the pericarditis returns. Each time it returns it does so with a vengeance. The first time I had it my sed. rate was 35. The next time it was 65. The pericarditis returned again the end of Nov. and after some medication (but I was still in considerable discomfort) my sed. rate was 99. I've had numerous blood tests to rule out things like lupus, lime disease, TB, etc. I've had a chest X-ray (normal),and Echo (normal). I have no pericardial effusion or restriction. I am currently working with my rheumatologist. After this latest episode I am on .6 colchisine twice a day and have weaned down from 20 mg. of prednisone to 15 over a month's time. The colchisine enabled me to start at only 20 mg. of prednisone. 20 mg.prednisone by itself wasn't cutting it. Typical now as well as over the past year, I continue to have symptoms regardless of the dose of medications. The symptoms are minor but enough to let me know that if I discontinued the med. the symptoms would recur and most likely worse than the times before, as that has been the pattern. During the year on the prednisone I have been diagnosed with osteoporosis (24% bone loss in my spine) and had a nodule form on one ovary resulting in the removal of that ovary. I can't help but wonder if the prednisone didn't contribute to the forming of the cyst and subsequent nodule as I understand that prednisone suppresses the immune system. I'm at a point where I feel I need to be more active in finding a 'cure' for this situation. It seems to me that we should be finding the cause of the pericarditis. I wonder if it would be in my best interest to go to a medical clinic that specializes in diagnostics. I've been to my Internal Medicine Dr., an endocrinologist (for the bone loss to make sure there wasn't anything hormonally causing it), Gastroenterologist (once on the prednisone my stomach became very bloated and I wanted to make sure there wasn't anything else going on). A couple other things: I had a lot of blood in the toilet after 3 consecutive bowel movements but none for a couple weeks now. I do have nosebleeds now and then. I think they tend to occur the higher the dose of prednisone. And my hair is coming out at the roots. My concern is the prednisone and my goal is to stop the recurrence of the pericarditis. Where do I start? Do I go to a clinic for a general physical to find any possible causes for the pericarditis returning? Is there any such place in ST. Louis? Any ideas or suggestions? Are there any other tests or courses of action that you would recommend? Am I overlooking anything? Is there such a specialty as immunology or would that be covered by rheumatology or internal medicine? This forum has mentioned major University medical centers. Would Wash.Univ. be one? Most of my doctors are graduates of same and in private practice. Thank you for your help.
Dear Carol, thank you for your detailed question. You appear to have a difficult problem and I agree that you need a comprehensive reevaluation of your pericarditis. There are many possibilities about what is causing recurrent pericarditis, but I suspect that a connective tissue disorder like lupus is the underlying cause. The symptoms that you mention (bleeding during bowel movements, losing your hair, stomach bloating, etc.) can all be caused by chronic steroid use. However, I urge you to get prompt medical attention for the bleeding you have noticed during bowel movements. Washington University in St. Louis is an excellent medical center and I'm sure you could have your evaluation there. Dr. Paul Robolio is an excellent cardiologist at Washington University who I would recommend if you chose to go there. Alternatively, if you can travel to Cleveland, we have numerous cardiologists (located at Desk F-15) who may be able to help you.
I hope you find this information useful. Information provided in the heart forum is for general purposes only. Only your physician can provide specific diagnoses and therapies. Please feel free to write back with additional questions.
If you would like to make an appointment at the Cleveland Clinic Heart Center, please call 1-800-CCF-CARE or inquire online by using the Heart Center website at www.ccf.org/heartcenter. The Heart Center website contains a directory of the cardiology staff that can be used to select the physician best suited to address your cardiac problem.
Thank you for your prompt reply to my inquiry. I'm a little confused though. My cardiologist told me that pericarditis falls between cardiology and internal medicine. If the underlying cause is coming from outside the heart shouldn't I be seeking the underlying cause by following up with whatever specialty that might be? In order to find the underlying cause, should I be starting with a complete physical? If I have a connective tissue disorder, is cardiology the best medical specialty to handle this condition? Also, I've had numerous blood tests to rule out all the connective tissue disorders, and they all came back negative (I was tested for lupus twice). Is it possible for the tests to come back negative but still have the condition? Again, I truly appreciate the time you spend in responding to my numerous questions.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.